Falls and Medications: What to Look For

Overview: Falls continue to be a major cause of death and source of morbidity for nursing home residents and community dwelling older adults over age 65. In 1997, the annual medical costs were reported at $3.7 billion. Fear of falling negatively affects the functioning of an older adult and may severely reduce their quality of life.

Target Audience: All nursing and nurse aide staff in nursing homes, assisted living centers and residential homecare settings.

American Geriatrics Society—Patients who have fallen should have their medications reviewed and altered or stopped as appropriate in light of their risk for future falls. Particular attention to medication reduction should be given to older persons taking four (4) or more medications and to those taking psychotropic medications.

Increasing evidence has demonstrated that medications, both number and type, are among the predictable risk factors for falls. These include the following:

  1. Multiple medications (greater than 4).
  2. Alcohol (greater than 1 drink a day).
  3. Antihistamines (e.g., Dimetac, Zyrtec, Chlor-Trimenton, Travist, Periactin, Benadryl, Claritin, Phenergan) can cause orthostatic hypotension, sedation, and confusion.
  4. Anticonvulsants (e.g., Depakote, Depakene) can cause gait disturbance, sedation, and confusion.
  5. Treatment for gout (e.g., Colchicine, Probenecid, Zyloprim) can cause confusion and/or dizziness.
  6. Hypoglycemics (e.g., Amaryl, Glucagon, Glucotrol XL, Glucovance) can cause dizziness and/or sedation.
  7. H2 Blockers (e.g., Axid, Pepcid, Tagamet, Zantac) can cause gait disturbance and confusion.
  8. Diuretics used for treating hypertension (e.g., Aldactazide 25, Bumex, Demadex, Diuril, Dyazide, Lasix) can cause orthostatic hypotension, volume depiction, and electrolyte imbalances.
  9. Medications treating cardiovascular disease (e.g., Antianginal: Calan, Cardizem CD, Imdur; CHF & antiarrhythmic agents: Accupril, Altace, Lanoxin; Anticoagulants: Plavix, Mevacor; Circulatory/Perfusion Agents: Trental) can cause orthostatic hypotension, sedation, muscle weakness, and fatigue).
  10. Non-narcatoc Analgesics (e.g., Anaprox, Lodine, Motrin tablets) can cause dizziness.
  11. Narcotic Analgesics (e.g., Darvocet-N50 or n 100, Dilaudid, Lortab, Vicodin) can cause dizziness, sedation, decreased neuromuscular function.
  12. Antidepressants (e.g., Effexor XR, Elavil, Paxil CR, Remeron) can cause orthostatic hypotension, dizziness, sedation, blurred vision, confusion.
  13. Antipsychotics (e.g., Clozaril, Geodon, Risperdal, Seroquel, Zyprexa) can cause sedation, orthostatic hypotension, dizziness, blurred vision, confusion, decrease in neuromuscular function.
  14. Anxiolytics (e.g., Atarax, Ativan, Effexor XR, Librium) can cause dizziness, impaired balance, and confusion.

Medications that include anticholinergic effects are a major contributor to falls in the elderly population. Risk factors include falls, delirium, and daytime sleepiness. Drug groups included are the antihistamines.

Nurse aides need to be aware of and report to the charge nurses side effects of medications causing any decreased function of bodily symptoms resulting in:

  • dry mouth
  • blurred vision
  • tachycardia
  • constipation
  • urinary retention
  • gait change
  • dizziness
  • confusion

Another group of medications that needs to be monitored are the tricyclic antidepressants (TCAs). TCAs can precipitate acute confusion and precipitate or worsen cognitive dysfunction. These drugs may produce lethal cardiovascular toxicity if overdosed. TCAs continue to be prescribed and nurses need to evaluate medication lists for potential orders and request physicians and advanced practice nurses to review and consider changing to an SSRI.

TCAs You May Find on Medication Lists

  • Amitriptyline (Elavil)
  • Amoxapine (Asendin)
  • Clomipramine (Anafranil)
  • Desipramine (norpramin)
  • Doxepin (Sinequan)
  • Imipramine (Tofranil)
  • Nortriptyline (Aventyl, Pamctor)
  • Trimipramine (Surmontil)


Cameron, K. (2002, March). Presented at the ASCP, Research and Education Foundation 3rd Annual Evidence Based Falls Conference.

Burke, M.M., & Laramie, J.A. (2000). Primary care of the older adult: A multidisciplinary approach. St. Louis, MO: Mosby.

Cotter, V.T., & Strumpf, N.E. (2002). Advanced practice nursing with older adults. Clinical guidelines. New York: McGraw Hill.

Young, E.Q., Sawin, K.J., Kissinger, J.F., & Israel, D.S. (1999). Pharmocotherapeutics: A primary care clinical guide. Stamford, CT: Appleton & Lange.


Joanne L. Alderman, APRN,BC
Geriatric Clinical Nurse Specialist
Geriatric Collaborative Care
Tulsa, OK


Kathy Fletcher, MSN, RN, CS, GNP, FAAN
Assistant Professor of Nursing
University of Virginia Health Science Center
Charlottesville, VA